Thursday, June 8, 2017

Hair mourning

So here we are, 4 weeks into the new treatment of weekly taxol, herceptin and perjeta. It's been an interesting 4 weeks thus far.

Week 1, I came down with a fever of 101.5 and Mike had to do a late night run to the pharmacy for antibiotics and I had to go in the next day for blood work from both my arm and my port, to make sure there wasn't an infection in the part itself. I also had to do chest x-rays. It was a really long day at the doctor on a Friday, followed by my regularly scheduled 4-5 hour infusion the following Monday.

Week 2 we discovered I was having what's called "neuropathy" which presented as increased sensitivity in the palms of my hands, soles of my feet and inside my mouth (peppermint toothpaste tingles and stings a bit more than usual right now). It's as if there's a mild sunburn on my palms and soles - that's kind of what it feels like - the stingy sensitivity. So - to help curb this, I'm icing my hands and feet whenever I get a taxol infusion. The cold is supposed to keep blood flow away (which is why cold-capping works for keeping your hair during chemo) and thus less chemo gets to your hands and feet and thus - less neuropathy. Since I started icing, the neuropathy hasn't gotten any worse - so I figure it's a win.

Week 3 I had the worst crash from the decadron (a steroid). I'm given steriods, benadry and an antacid each week, before each infusion, "just in case" there's a reaction. The steroid keeps me buzzing on Monday when we get home, makes me a little edgy (maybe a lot), makes it hard for me to sleep Monday night and then almost pushes me all the way through until about pick-up time on Tuesday - when I subsequently start to crash from fatigue - just in time for the boys to be home. Wednesday and Thursday I go through a low period ... a drained, just UGGGHHHH feeling, and then I start to come back to normal on Friday, Saturday and Sunday.

Week 4 - this week - I asked if we could lower the steroids and yes - we could. So I only received half the dose of roids and I feel a lot better. But the event of this week has been the hair. It started shedding noticeably in week 3 and almost immediately after we got home from week 4's infusion, it started coming out even more.

Many people - people not going through chemo, or who have only ever gone through chemo during early-stage treatment - tend to say "it's just hair." And yes, it is just hair ... but it's just hair until it's YOUR hair. And it's JUST hair until you have the very real threat of never having hair again because you are perpetually in treatment -- perpetual treatment that involves varying chemotherapies and radiation as the primary methods of said treatment.

As I stood in front of the mirror - after spending about half an hour crying in the shower - I looked at myself, holding the scissors open against a tiny ponytail on the front of my scalp - and I just had the hardest time making that first cut. Would I ever have long hair again? It took years to get my hair to it's current length well below my shoulders. Would I ever again have years where I don't have treatment that causes hair loss? Will I have years ... period?? Is it one more step toward death ... ?

Letting go of my hair during early stage treatment was easier - I knew in my heart that it would be back. Letting go of my hair this time - is much more emotional. It's letting go of a piece of me that has always been an identifying characteristic of who I am. I've always had really long hair. Always. I won "best hair" in high school for goodness sakes. It was something people would use to describe me when they're trying to describe me to someone who doesn't know me.

I sat there crying after it was done. Mike knelt down in front of me and just comforted me - let me cry - did his best to console me. I cried to him about how I feel like so much is just constantly being taken from me - over and over again - because of this stupid disease. Since being diagnosed with cancer in 2010, I've permanently given up my breasts and my ovaries - two really feminizing features. I mean c'mon - aside from the vagina - they kinda mean you're a women. And now - I very well may have said goodbye to my long hair permanently. As you can imagine - the next day after I cut it all off - I did a full face of make-up and wore a dress.

Aside from all this - overall - it's been ok. I feel relatively normal, have steady energy and minimal fatigue, this week especially since we lowered the steroids. I'm a bit surprised at how relatively easy this has been so far. We scan in 2-3 weeks to check things out. Needless to say I'm insanely hopeful for good results. I keep checking the lump on the side of my throat for progress - to see if it's shrinking at all. Honestly - I can't freaking tell. I am so hopeful that it is, that sometimes I think yes! It's shrinking. Other times - it feels very much the same. So who knows. For now I'm just trying to enjoy the lower stress that being on a new treatment brings and the calm that exists within this new period, before we have scans. I've limited my research and digging for now and am just trying to enjoy having my momma here and the beauty that is late spring.